Wisconsin, 2003

Hail in Wisconsin, June 25, 2003

June 25, 2003 · NWS ARX · 4 events in 3 counties and zones

Amateur radio operators and the public reported hail the size of dimes and quarters.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$2,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Amateur radio operators and the public reported hail the size of dimes and quarters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 25, 2:42 AM CST, 8 hours 42 minutes earlier.

Area forecast discussion, Jun 25, 2:42 AM CST, 8 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
342 AM CDT WED JUN 25 2003

MAIN CONCERN FOCUSED ON THE CHANCE OF SEVERE WEATHER LATE AFTERNOON
INTO THIS EVENING...THEN TEMPERATURES BEHIND FRONT.

SURFACE ANALYSIS AT 3 AM HAS A LOW OVER WEST CENTRAL MN WITH A WARM
FRONT EXTENDING SOUTHEAST ACROSS OUR CWA FROM APPROXIMATELY ALMA TO
RICHLAND CENTER. COLD FRONT EXTENDED FROM THE LOW SOUTHWEST
THROUGH SOUTHEAST SD INTO EASTERN NE. TWO BIG THUNDERSTORMS
COMPLEXES ON RADAR MOSAIC. ONE CLUSTER WAS LOCATED NORTH OF THE WARM
FRONT ACROSS CENTRAL MN INTO NORTHWEST WI. THE OTHER WAS ALONG AND
IN ADVANCE OF THE COLD FRONT. AIRMASS VERY JUICY WITH 70+ DEWPOINTS
ACROSS IA/SOUTHEAST MN...AND MOST OF WI.

00Z 25JUN03 MODEL RUNS SHOW GFS A TAD STRONGER WITH MN LOW
(PROBABLY DUE TO CONVECTIVE FEEDBACK) OVER THE NEXT 18 TO 24 HOURS
AND AS A RESULT...PUSHES FRONT THROUGH A TAD SOONER THAN ETA.
BELIEVE SLOWER ETA MORE ON TRACK...ESPECIALLY WITH UPPER FLOW
PARALLELING THE FRONT. WILL TREND TOWARD THE ETA SOLUTION FOR THIS
PACKAGE.

ONGOING TS COMPLEX MOVES EAST INTO THE AREA DURING THE MORNING HOURS
BEFORE DIMINISHING. COLD FRONT BEGINS MOVING EAST AS LOW PULLS INTO
ARROWHEAD REGION. CIN FROM MORNING CONVECTION DIMINISHES BY
AFTERNOON WITH SOUNDING CAPES BUILDING TO AROUND 3000J/KG. WITH
JUICY AIR IN PLACE...TS REFORM THIS AFTERNOON ALONG THE FRONT AS IT
MOVES INTO EASTERN MN BY LATE AFTERNOON. UNIDIRECTIONAL SHEAR SPELLS
MULTICELLULAR NATURE TO STORMS ALONG AND JUST BEHIND THE FRONT WITH
DAMAGING WINDS AND SOME LARGE HAIL BEING THE MAIN THREAT. WITH WARM
START TODAY...BOOSTED TEMPERATURES AT A COUPLE SPOTS DUE TO SLOWER
PROGRESSION OF THE FRONT.

FRONT PUSHES EAST OF THE AREA LATE TONIGHT WITH STRONG COLD AIR
ADVECTION INTO THURSDAY. UPPER SHORTWAVE TROUGH WITH COLD POOL
ROTATES ACROSS THE AREA AROUND PEAK HEATING FOR A CHANCE OF SHRA.
LOWERED TEMPERATURES A FEW DEGREES GIVEN UPSTREAM TEMPERATURES
BEHIND THE FRONT AND GIVEN 1000-500MB THICKNESS CRASH OF SOME 20DM
FROM THAT OF TODAY.

REMOVED MENTION OF PRECIPITATION ON FRIDAY AS UPPER AND SURFACE
RIDGE IN PLACE.

.LSE...WATCHES/WARNINGS/ADVISORIES...NONE.

DAS
Hazardous weather outlook, Jun 25, 4:53 AM CST, 6 hours 31 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-261100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
553 AM CDT WED JUN 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...CENTRAL AND SOUTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL DISTURBANCE WILL MOVE INTO THE REGION TODAY.  THIS
WILL CAUSE THE FRONT THAT HAS BEEN STALLED OVER THIS PORTION OF THE
COUNTRY FOR THE PAST SEVERAL DAYS TO MOVE EAST.  AS THIS
HAPPENS...THUNDERSTORMS WILL REDEVELOP ALONG THE FRONT.

DURING THE LATE AFTERNOON AND EVENING HOURS...A LINE OF
THUNDERSTORMS WILL MOVE THROUGH SOUTHEAST MINNESOTA AND NORTHEAST
IOWA...THEN CONTINUE ON THROUGH WISCONSIN.  SOME OF THESE STORMS MAY
BE SEVERE WITH THE MAIN THREAT BEING DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS ANTICIPATED LATE THIS AFTERNOON THROUGH
TONIGHT.

KRC

The radar

The La Crosse radar (KARX), 55 km away, was scanning. The volume nearest the first event began at 17:22 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Crawford

When
June 25, 11:24 AM CST
Where
Crawford County, Gays Mills
Measured
0.75 in hail
Crop damage
$500
Reported by
DEPT OF HIGHWAYS
Coordinates
43.450, -90.733

Hail, Crawford

When
June 25, 12:00 PM CST
Where
Crawford County, Wauzeka
Measured
1 in hail
Crop damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
43.083, -90.883

Hail, Richland

When
June 25, 12:00 PM CST
Where
Richland County, Gillingham
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
43.433, -90.450

Hail, Grant

When
June 25, 1:00 PM CST
Where
Grant County, Platteville
Measured
0.75 in hail
Crop damage
$750
Reported by
AMATEUR RADIO
Coordinates
42.733, -90.483

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2003Every state in 2003This day in weather historyWarnings in Wisconsin, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360151, 5360152, 5360153, 5360154.